1. Expert Q&A: Protecting a person with dementia from financial abuse - Weds 26 June, 3:30-4:30 pm

    Financial abuse can have serious consequences for a person with dementia. Find out how to protect a person with dementia from financial abuse.

    Sam, our Knowledge Officer (Legal and Welfare Rights) is our expert on this topic. She will be here to answer your questions on Wednesday 26 June between 3:30 - 4:30 pm.

    You can either post questions >here< or email them to us at talkingpoint@alzheimers.org.uk and we'll answer as many as we can on the day.

  1. Short girl

    Short girl Registered User

    Mar 22, 2008
    60
    Help...
    Looking for experiences regarding side effects of these medications.
    My Nan was prescribed Galantamine, had it for a week to which the side effects on her were quite adverse (nausea, unresponsive, vv drowsy, low mood), she was in a really bad way on Sat, i called the out of hours and was told not to give it to her that evening. Decided to stop it completely and consult the CPN which I did.
    Anyway, she's now been given Aricept to try and what I'd like to know is basically has this happened with anyone else and have Aricept's side effects been less severe than Galantamine? I see Aricept doesn't need food with it, whereas Galantamine XL did - my Nan's appetite is that of a sparrow, so that probably didn't help.
    Any experiences will help me know what I am to expect this time. and before I tell my Nan anything
     
  2. Lynne

    Lynne Registered User

    Jun 3, 2005
    3,433
    Suffolk,England
    #2 Lynne, Apr 9, 2008
    Last edited: Apr 9, 2008
    Hi Short Girl

    My Mum has been taking Aricept (1 x 5mg/day) for about 2 years now. As a result of visit to the Memory Clinic earlier this week, the consultant has reccommended that dose be increased to 10mg/day, and warned that some people get nausea with the higher dose. We were also given the same warning when Mum first started taking it and, as she has a bit of a sensitive stomach, I asked her GP if there was any sort of 'buffering' product which would help us avoid nausea. He prescribed Omeprazole and she has not had any problems on 5mg. She has never had to try any other type of AD medication.

    I'll try to remember to come back on to you with an update when she's been taking 10mg/day of Aricept for a couple of weeks.

    PS - I give Mum her meds after her evening meal.

    Best wishes
     
  3. pussycat

    pussycat Registered User

    Jan 22, 2006
    22
    cheshire
    Hello short girl,

    My husband took the 5mg dose of Aricept for about 5 weeks, the only side effect was a slight runny nose. He was then prescribed the 10mg which he has been taking for 4 weeks now and the side effect is the same, a slight runny nose., fortunately there has not been any nausea but there has been a noticeable improvement in his mood which is really good for all of us. I just hope it carries on.

    Hope things work out for you and your nan.

    Take care, pussycat
     
  4. knackered

    knackered Registered User

    Apr 8, 2008
    21
    Sussex
    hi short girl

    My mother was prescribed Aricept at 10mg, which she took for about 18months for AD.

    For the first 12 months, it stabilised her memory loss (it did not improve it). But what was quite unexpected, it improved her moods and she was far less agressive.

    Gradually my mother began to complain of shaky legs. We also noticed that her mood swings had started again.

    We had to stop after about 18 months as her legs had become very shaky and I had to call the GP when the tremors extended to her arms one day, so that she couldn't hold things.

    After checking her out the GP agreed that the Aricept might be responsible. After stopping it, her adverse reactions disappeared.

    I should add here that these adverse effects were considered to be unusual for Aricept and many people tolerate it well. Everybody is different.

    It was a pity, as it worked fairly well for a while but, as has been noted in the medical literature, the beneficial effects seem not to be long-lasting in many cases. Even so it was a blessing that she was able to be prescribed it, and that it improved her quality of life for a while.

    What infuriates me most is that one Professor (Alison someone,?Pollock, sorry) who is a member of NICE, claimed that the perceived beneficial effects due to Aricept were likely to be placebo.

    Well, as my mother said
    a) there was nothing wrong with her memory
    b) she didnt need any tablets (what tablets?)
    and
    c) she didn't remember taking any tablets- ever

    I hardly see how she could have convinced herself that her condition had improved due to taking tablets, be they Aricept or smarties.

    The stabilisation of her condition was not just our subjective views- it was measured in objective tests at the memory clinic.

    Despite NICE's more recent pronouncements, everyone with AD deserves to be offered the chance to have Aricept.

    So, good luck to you and your nan, I hope Aricept 'works' for her, hopefully longer than for my mother.

    knackered
     
  5. Margaret W

    Margaret W Registered User

    Apr 28, 2007
    3,725
    North Derbyshire
    Pussycat, the runny nose is interesting, mum has the same side-effect. Thankfully no others, so far I am pleased with the results of Aricept.

    Love

    Margaret
     

Share This Page

  1. This site uses cookies to help personalise content, tailor your experience and to keep you logged in if you register.
    By continuing to use this site, you are consenting to our use of cookies.
  1. This site uses cookies to help personalise content, tailor your experience and to keep you logged in if you register.
    By continuing to use this site, you are consenting to our use of cookies.